View Full Version : 7 year old daughter ADHD/combined med help


elliesmom
11-09-15, 09:57 PM
Hi everyone,
Up until now, I have been reading all of your posts very thoroughly, but now I need your help.
I have a 7 year old 36 pound daughter who was diagnosed with ADHD combined type, mostly manifesting itself by not being able to sustain her attention in school. Have been told by teachers that she is not a distraction to others, nor is she hyper, although she often stands while doing her work.
We tried Vyvanse, beginning at 5mg and working up to 20mg, stayed on it for a couple weeks and she was more focused at school for sure, but incredibly emotional. Crying a lot, over nothing, became a little paranoid.... e.g., she wrote her 6 backwards and I told her to fix it and she started crying hysterically, "YOU DON'T LOVE MY 6? HOW DO YOU NOT LOVE MY 6?"
So, her pediatrician switched her to Quillivant and we had a similar experience as above, but both the good and the bad were lessened -- not as effective as Vyvanse was and she was less emotional.
So, for the past few months, we took her off medications. We had her first parent teacher conference of 2nd grade and the teacher said that she is having trouble getting her to focus on a task for a sustained period of time. She is reading above her grade level and her math skills are also strong. Academically she isn't struggling, necessarily, but as the year progresses and things get tougher, I worry. We met with the pediatric psychiatrist who suggested we try Strattera. I've done everything I can think of to get her to swallow the pill, but she just can't/won't do it.
I'm so frustrated! Do we go back to stimulants? Do we go med free? HELP! and THANK YOU!

dvdnvwls
11-09-15, 10:47 PM
I have a very specific suggestion...

Vyvanse at less than 20 mg.

The over-emotional/paranoid effect can easily come from the dosage being too high.

elliesmom
11-10-15, 10:46 AM
I have a very specific suggestion...

Vyvanse at less than 20 mg.

The over-emotional/paranoid effect can easily come from the dosage being too high.

Even when we lowered the dosage, she was incredibly emotional. We only kept her on it for a couple weeks, because she wasn't her normal happy self.

someothertime
11-11-15, 10:28 AM
How can she drive?

Peace!

Lunacie
11-11-15, 12:09 PM
Some parents have found that letting their child practice swallowing M&Ms will help them swallow meds.

There is one time-release stimulant that can be sprinkled on food or water and swallowed that way.

If that doesn't work, there is at least one med that comes in a patch, I think it's Focalin.

It can be very frustrating doing a trial of several different meds at different doses, but it can be worth it when you find the one that works.

The stimulants tend to work better than Strattera or Wellbutrin.